Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 129, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 24, 2008, 9:03 PM CDT for Decatur County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2008, 9:03 PM CDT (02:03 UTC)
- Expired
- Jul 25, 2008, 3:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2304 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 250206 FFWDMX IAC053-250800- /O.NEW.KDMX.FF.W.0129.080725T0203Z-080725T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 903 PM CDT THU JUL 24 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... DECATUR COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 300 AM CDT * AT 901 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM SLOW MOVING THUNDERSTORMS OVER THE WARNED AREA. 250TH STREET AT THE TERRE HAUTE BRIDGE IS CLOSED DUE TO WATER OVER THE ROADWAY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELDON... VAN WERT AND LE ROY. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES MOINES. LAT...LON 4090 9401 4090 9357 4060 9357 4072 9401 $$ BOKSA
4 follow-up statements
000 WGUS73 KDMX 250258 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 956 PM CDT THU JUL 24 2008 IAC053-250800- /O.CON.KDMX.FF.W.0129.000000T0000Z-080725T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DECATUR IA- 956 PM CDT THU JUL 24 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR DECATUR COUNTY... AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SHOWERS AND THUNDERSTORMS PRODUCING MODERATE RAINFALL AND FLASH FLOODING OVER THE WARNED AREA. 250TH STREET REMAINS CLOSED NEAR TERRE HAUTE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELDON...VAN WERT...LE ROY...GRAND RIVER AND GARDEN GROVE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES MOINES. LAT...LON 4090 9401 4090 9357 4060 9357 4072 9401 $$ BOKSA
000 WGUS73 KDMX 250356 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1053 PM CDT THU JUL 24 2008 IAC053-250800- /O.CON.KDMX.FF.W.0129.000000T0000Z-080725T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DECATUR IA- 1053 PM CDT THU JUL 24 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR DECATUR COUNTY... AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF THUNDERSTORMS MOVING ACROSS NORTHERN DECATUR COUNTY AND PRODUCING MODERATE RAINFALL. THE CURRENT RAINFALL COMBINED WITH THIS MORNINGS RAIN IS CONTINUING TO PRODUCING FLASH FLOODING OVER THE WARNED AREA IN RURAL AREAS AS WELL AS FLOODING OF FIELDS. WATER REMAINS OVER 250TH ST. NEAR THE TERRE HAUTE AREA AS WELL. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELDON...VAN WERT...LE ROY...GRAND RIVER AND GARDEN GROVE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES MOINES. LAT...LON 4090 9401 4090 9357 4060 9357 4072 9401 $$ BOKSA
000 WGUS73 KDMX 250513 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1211 AM CDT FRI JUL 25 2008 IAC053-250800- /O.CON.KDMX.FF.W.0129.000000T0000Z-080725T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DECATUR IA- 1211 AM CDT FRI JUL 25 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR DECATUR COUNTY... AT 1206 AM CDT...FLOODING MAY LINGER OVER PORTIONS OF DECATUR COUNTY PRODUCED BY LINGERING EXCESSIVE REAINS FROM EARLIER TODAY...AND ADDITIONAL HEAVY RAINS THIS EVENING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELDON...VAN WERT...LE ROY...GRAND RIVER AND GARDEN GROVE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4090 9401 4090 9357 4060 9357 4072 9401 $$ SMALL
000 WGUS73 KDMX 250756 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 254 AM CDT FRI JUL 25 2008 IAC053-250804- /O.EXP.KDMX.FF.W.0129.000000T0000Z-080725T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DECATUR IA- 254 AM CDT FRI JUL 25 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 AM CDT FOR DECATUR COUNTY... AT 241 AM CDT...THE DECATUR COUNTY SHERIFF REPORTED WATER REMAINED ON ONE UNIDENTIFIED ROAD BUT IT WAS PASSABLE. ALL OTHER ROADS IN THE COUNTY WERE PASSABLE AS WELL...SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 300 AM. LAT...LON 4090 9401 4090 9357 4060 9357 4072 9401 $$ SMALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 6:53 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 24, 6:53 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 653 PM CDT THU JUL 24 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... COMPLEX WX STTN WITH THE MCS THAT MOVD THRU THIS MRNG. WRMFNT OFR NRN KS INTO CNTRL MO HAS BEEN REINFORCED BY THE OUTFLOW OF THIS AM CONVECTION AND SHOULD BE THE FOCUS FOR DVLPMT TNGT. EVIDENCE IS SHOWING IN CU FIELD ON VSB SAT PIX THIS AFTN. FEELING IS THAT TSRA WILL DVLP ALNG THE FNTL BNDRY THIS EVE AND DRIFT NWD WITH THE FNT DURG THE NGT AS LLJ INCREASES. ISSUED A FFA ACRS THE SRN TWO TIER OR SO OF COUNTIES AND INTO CASS AND ADAIR COUNTIES TNGT. MOST SUSCEPTIBLE AERA WILL BE THE BAND WHERE 5-9 INCHES FELL THIS MRNG FRM KAIO-KLWD. KEPT CHC GOING FOR FRI...THOUGH WILL LKLY BE MUCH MORE SCATTERED THAN TNGT. WITH CDFNT MOVG THRU AND DECENT CAPE...CERTAINLY CANT RULE OUT TSRA. NEXT ROUND LKLY TO MOVE THRU LATE SAT NGT INTO SUN. NAM HAS VRY STRONG MCS MOVG THRU ON SUN AND LKLY OVR DONE BASED COMP WITH ECMWF OUTPUT. MORE CONCERN OVR THE DVLPMT IN THE TUE-WED TIMEFRAME AS THAT IS ASSOCD WITH REMNANT OF DOLLY AND HAS MORE POTENTIAL FOR SIG RAFL. LTL CHNG TO GOING FCST AS FAR AS TEMPS AND GENERALLY WENT AOB NORM. && .AVIATION...25/00Z WIDESPREAD STRATUS LINGERING OVER IOWA THIS EVENING THOUGH A FEW SCATTERED POCKETS HAVE DEVELOPED AND MAY SKIRT INTO THE MCW AND DSM SITES. HEADING INTO TOWARDS SUNSET AND LIGHT FLOW WILL MAKE IT DIFFICULT TO SCATTER OUT MUCH BEFORE FILLING WITH CEILINGS LOWERING ONCE AGAIN. A FEW THUNDERSTORMS ARE POSSIBLE AGAIN OVER THE FAR SOUTH OVERNIGHT WITH OTM MOSTLY LIKELY TO BE AFFECTED. COLD FRONT MOVING SOUTH THROUGH IOWA ON FRIDAY WILL REMAIN CAPPED MUCH OF THE DAY BEFORE A FEW STORMS DEVELOP NEAR INTERSTATE 80 AND SOUTH DURING THE MID-LATE AFTERNOON HOURS. && .DMX WATCHES/WARNINGS/ADVISORIES...FFA 00Z-12Z SRN TWO TIER PLUS CASS AND ADAIR COUNTIES. && SHORT TERM...KINNEY LONG TERM...MS JUL 08 AVIATION...DONAVON
Hazardous weather outlook, Jul 24, 4:10 PM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 410 PM CDT THU JUL 24 2008 IAZ070-071-081>086-092>097-251100- CASS-ADAIR-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 410 PM CDT THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA...ALONG AND SOUTH OF HIGHWAY 34. .DAY ONE...TONIGHT LOCALLY HEAVY RAINFALL AMOUNTS ARE POSSIBLE TONIGHT...WHICH MAY PRODUCE FLASH FLOODING...ESPECIALLY OVER AREAS HARDEST HIT BY RAINFALL WEDNESDAY NIGHT AND THURSDAY MORNING. AN ISOLATED SEVERE STORM IS POSSIBLE WITH WIND GUSTS TO 60 MPH THE MAIN THREAT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS MUCH OF THE AREA FRIDAY INTO THE WEEKEND AND EARLY NEXT WEEK...AS THE AREA REMAINS IN AN UNSETTLED WEATHER PATTERN. THERE IS A SLIGHT RISK OF SEVERE WEATHER FRIDAY INTO FRIDAY NIGHT...BUT THE CHANCES FOR SEVERE WEATHER INTO THE UPCOMING WEEKEND AND EARLY NEXT WEEK ARE STILL UNCERTAIN AT THIS TIME. THE MAIN SEVERE THREATS FOR FRIDAY INTO FRIDAY NIGHT ARE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN FRIDAY AFTERNOON INTO FRIDAY NIGHT. IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075-251100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-MADISON-WARREN-MARION-MAHASKA- 410 PM CDT THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT AN ISOLATED SEVERE STORM IS POSSIBLE WITH WIND GUSTS TO 60 MPH THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS MUCH OF THE AREA FRIDAY INTO THE WEEKEND AND EARLY NEXT WEEK...AS THE AREA REMAINS IN AN UNSETTLED WEATHER PATTERN. THERE IS A SLIGHT RISK OF SEVERE WEATHER FRIDAY INTO FRIDAY NIGHT...BUT THE CHANCES FOR SEVERE WEATHER INTO THE UPCOMING WEEKEND AND EARLY NEXT WEEK ARE STILL UNCERTAIN AT THIS TIME. THE MAIN SEVERE THREATS FOR FRIDAY INTO FRIDAY NIGHT ARE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN FRIDAY AFTERNOON INTO FRIDAY NIGHT. ALBRECHT/KINNEY
In the hours before
Local storm report, Jul 24, 3:32 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM FLASH FLOOD 1 NNW PLEASANTON 40.59N 93.75W
07/24/2008 DECATUR IA LAW ENFORCEMENT
WATER HAS PARTIALLY WASHED OUT 240TH AVENUE.
0306 PM FLASH FLOOD 2 ESE DAVIS CITY 40.63N 93.78W
07/24/2008 DECATUR IA LAW ENFORCEMENT
WATER IS ERODING THE GRAVEL FROM 275TH ST.
0306 PM FLASH FLOOD 5 W LAMONI AIRPORT 40.64N 94.01W
07/24/2008 DECATUR IA LAW ENFORCEMENT
280TH ST. IS UNDER WATER FROM 1 MILE WEST OF COUNTY ROAD
R14.
&&
FBOKSALocal storm report, Jul 24, 3:58 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLASH FLOOD 1 S CRESTON 41.04N 94.36W
07/24/2008 UNION IA LAW ENFORCEMENT
POLE AND CHERRY STREETS ARE CLOSED DUE TO WATER OVER THE
ROAD FROM THE SOUTH END OF CRESTON SOUTH TO 270TH STREET.
0350 PM FLASH FLOOD MOUNT AYR 40.71N 94.24W
07/24/2008 RINGGOLD IA LAW ENFORCEMENT
HIGHWAY 169 NORTH OF MOUNT AYR IS OPEN. HIGHWAY 169 SOUTH
OF MOUNT AYR REMAINS CLOSED. HIGHWAY 2 IS CLOSED. COUNTY
ROAD P68 IS CLOSED NORTH OF HIGHWAY 2. ALL ROAD CLOSURES
ARE DUE TO WATER OVER THE ROAD.
&&
FBOKSAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 11:54 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 43 hr |
| Jul 25, 12:20 AM CDT | Flash Flood Warning | DMX | Wayne | 6 hr |
| Jul 25, 12:32 AM CDT | Areal Flood Warning | DMX | Ringgold | 12 hr |
| Jul 25, 6:12 AM CDT | Areal Flood Warning | DMX | Appanoose, Clarke, Decatur, Lucas, Wayne | 22 hr |
| Jul 25, 6:33 AM CDT | River Flood Warning | DMX | Lucas | 7 days |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.